©2018 WebMD, Inc. All rights reserved. eMedicineHealth does not provide medical advice, diagnosis or treatment. See Additional Information.

Symptoms and Signs of Narcotic Abuse

Doctor's Notes on Narcotic Abuse

Narcotic abuse is when a person misuses narcotics (a drug or other substance affecting mood or behavior, usually used in the context of illegal substances like heroin, cocaine) Signs and symptoms of narcotic abuse may include one or more of the following: sedation, euphoria, analgesia, small pupils, bloodshot eyes, nausea, vomiting, slurred speech, itchy skin, flushed skin, constipation, poor judgement, confusion, needle marks on the skin, respiratory depression, seizures, coma and/or death. Narcotic abuse in pregnancy can cause neonatal narcotic withdrawal that can be fatal to the newborn. Narcotic abuse can easily lead to narcotic addiction.

Narcotic abuse is caused by the person’s desire for the euphoria and/or sedation that narcotics produce in the central nervous system.

Medical Author:
Medically Reviewed on 3/11/2019

Narcotic Abuse Symptoms

Narcotics users can develop tolerance, as well as psychological and physical dependence to opioids when they take them over an extended period of time.

  • Tolerance refers to a decreased response to a drug, with increasing doses required to achieve comparable effects.
  • Psychological dependence refers to compulsive drug use in which a person uses the drug for personal satisfaction, often in spite of knowing the health risks.
  • Physical dependence occurs when a person stops using the narcotic but experiences a withdrawal syndrome (or set of symptoms).
  • Signs and symptoms of narcotic abuse
    • analgesia (feeling no pain),
    • sedation,
    • euphoria,
    • respiratory depression (shallow breathing),
    • small pupils, bloodshot eyes,
    • nausea, vomiting,
    • itching skin, flushed skin,
    • constipation,
    • slurred speech,
    • confusion, poor judgment, and
    • needle marks on the skin.

Signs and symptoms of narcotic withdrawal: The withdrawal syndrome from narcotics generally includes signs and symptoms opposite of the drug's intended medical effects. The severity of the withdrawal syndrome increases as the drug dose increases. The longer the duration of the physical dependence to the narcotic increases, the more severe the withdrawal syndrome. Symptoms of heroin withdrawal generally appear 12-14 hours after the last dose. Symptoms of methadone withdrawal appear 24-36 hours after the last dose. Heroin withdrawal peaks within 36-72 hours and may last seven to 14 days. Methadone withdrawal peaks at three to five days and may last three to four weeks. Although uncomfortable, acute narcotic withdrawal for adults is not considered life-threatening unless the person has a medical condition that compromises their health (for example, if someone has severe heart disease). Some of the signs and symptoms of narcotic withdrawal are listed below:

  • Anxiety
  • Irritability
  • Craving for the drug
  • Increased respiratory rate (rapid breathing)
  • Yawning
  • Runny nose
  • Salivation
  • Gooseflesh
  • Nasal stuffiness
  • Muscle aches and pains
  • Nausea or vomiting
  • Abdominal cramping
  • Diarrhea
  • Sweating
  • Confusion
  • Enlarged pupils
  • Tremors
  • Lack of appetite

Complications of narcotic abuse: Many complications can result from narcotic abuse, the most common being infectious conditions.

Narcotic Abuse Causes

Narcotic drugs produce their effect by stimulating opioid receptors in the central nervous system and surrounding tissues.

The abuse of narcotics occurs as a result of the euphoria and sedation that narcotics produce within the central nervous system. Abusers of intravenously injected heroin describe the effects as a "rush" or orgasmic feeling followed by elation, relaxation, and then sedation or sleep.

Narcotics used for short-term medical conditions rarely require weaning since stopping the medication after a brief period rarely produces adverse effects. If circumstances allow, the dose for people using narcotics over an extended period of time for medical purposes is slowly lowered over a few weeks to prevent withdrawal symptoms. The goal is to wean individuals off narcotics so that they are pain-free or able to use a less potent nonnarcotic analgesic.

Prescription Drug Abuse Know The Warning Signs Slideshow

Prescription Drug Abuse Know The Warning Signs Slideshow

Prescription drug abuse involves taking a prescription medication that isn't yours or taking your own prescription medication in a way that differs from your doctor's instructions. It's a common misconception that abusing prescription medications is safer than taking illegal street drugs. Abusing prescription medications is very dangerous, and can even be deadly. The potential to overdose on a prescription medication or become addicted is very real.

Opioid Dependence : Test Your IQ of Opioid Misuse Disorder Quiz

Opioid Dependence Quiz
Question

What are opioids used to treat?

See Answer

REFERENCE:

Kasper, D.L., et al., eds. Harrison's Principles of Internal Medicine, 19th Ed. United States: McGraw-Hill Education, 2015.

CONTINUE SCROLLING FOR RELATED SLIDESHOW